Hail, Gilpin
- When
- May 27, 4:35 PM MST
- Where
- Gilpin County, 4 mi NW of Central City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.833, -105.567
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 1:49 PM MST, 2 hours 46 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 AM MDT TUE MAY 27 2003 SHORT TERM DISCUSSION: SATELLITE PICTURES ARE INDICATING VERY LITTLE CONVECTIVE CLOUDINESS OVER THE FORECAST AREA AT THIS TIME. A BIT OF FRONT HAS PUSHED SOUTHWARD ACROSS THE FRONT RANGE PLAINS EARLIER TODAY. THE RADAR IS SHOWING A PRETTY DECENT BOUNDARY ACROSS ELBERT...EASTERN ARAPAHOE...EASTERN ADAMS...AND WESTERN WASHINGTON COUNTIES. A DENVER CYCLONE SEEMS TO BE PROGRESS RIGHT NOW. PROFILERS ARE SHOWING 20 TO 40 KNOT NORTHWEST-NORTHERLY FLOW ALOFT. MOST AREAS HAVE SURFACE DEW POINTS IN THE UPPER 40S TO MID 50S CURRENTLY. LOOKING OUT THE WINDOW...THERE APPEARS TO BE SOME MID LEVEL STABLE LAYER OVER US. WILL USE THE BOUNDARY AS THE DEMARCATION LINE OF 30 PERCENT POPS TO ITS SOUTH...10 PERCENT POPS TO ITS NORTH. ON WEDNESDAY...GRIDS SHOW A DECENT THETA-E AXIS OVER THE CENTER OF COLORADO...WITH DECENT CAPE OVER THE FRONT RANGE FOOTHILLS AND IMMEDIATE PLAINS. IN THE LOWER LEVELS...GRIDS SHOW DECENT SOUTHEASTERLY FLOW INTO THE FOOTHILLS. PROBABLY ANOTHER DENVER CYCLONE WILL FORM. CROSS SECTIONS SHOW GREAT POTENTIAL INSTABILITY...BUT AGAIN THERE IS A MID LEVEL STABLE LAYER PROGGED. TEMPERATURES AND RELATIVE HUMIDITIES SHOULD BE SIMILAR TO TODAYS. FOR POPS...WILL GO LOW WITH THE CAP EXPECTED. RJK LONG TERM DISCUSSION: STILL LOOKING HOT FOR THURSDAY AS THE WARMEST AIR IN THE RIDGE ROLLS OVER US. ENHANCED DRAINAGE WINDS WED AND THU NIGHTS WILL KEEP TEMPERATURES WARM OVERNIGHT AS WELL. PREVIOUS FORECASTS ARE IN LINE WITH GUIDANCE...THOUGH GFS GUIDANCE OF 95 FOR DENVER SEEMS A BIT MUCH. THINGS ARE MESSIER AFTER THAT. ALL THE MODELS ARE FASTER WITH THE SHORTWAVE GOING ACROSS SOUTHERN CANADA... NOW DRAGGING THE TAIL OF THIS ACROSS US THU NIGHT INSTEAD OF LATE FRI. THIS MEANS WE WILL LIKELY BE STABILIZED FRI WITHOUT MUCH IN THE WAY OF LOW LEVEL CONVERGENCE OR LIFT. IT DOES POSE THE THREAT OF SOMETHING LATE THU IF THE FORCING ARRIVES AT PEAK HEATING...WE WILL HAVE TO WATCH THAT. FOR THE WEEKEND AND BEYOND...THE FASTER SHORTWAVE MENTIONED ABOVE COMBINED WITH A TREND TOWARD DEEPENING THE UPSTREAM WAVE COMING ONTO THE COAST MAKES FOR STRONGER RIDGING AGAIN SAT AND SUN. THIS NEXT WAVE WILL GO TO OUR NORTH EARLY NEXT WEEK...BUT NO CONSENSUS YET ON THE IMPACT OR TIMING. I WILL KEEP THE PREVIOUS BROADBRUSH...BUT MOST LIKELY DETAILS ARE WARMER AND DRY FOR THE WEEKEND. GIMMESTAD .DEN...NONE.
COZ030>051-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT TUE MAY 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN AFTER 1 PM. OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE URBAN CORRIDOR INTO THE NORTHEAST PLAINS. A FEW STORMS COULD PRODUCE LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER THE NORTHEAST PLAINS. A WEAK FRONT WILL PUSH SOUTHWARD ACROSS THE PLAINS OF THE FORECAST AREA BY EARLY AFTERNOON. THE NEW AIRMASS WILL BE A BIT DRIER...HOWEVER THE LOW LEVEL NORTHEASTERLY FLOW COULD AID IN STORM DEVELOPMENT. DISCUSSION FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED ON WEDNESDAY AND THURSDAY AS AN UPPER LEVEL RIDGE WILL BUILD INTO COLORADO. THE RIDGE IS EXPECTED TO WEAKEN OVER THE WEEKEND WITH A COLD FRONT PASSING LATE FRIDAY. THIS WILL ALLOW A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KOOPMEINERS/GIMMESTAD
The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360804.